What medications increase cortisol levels? I have been prescribed with prednisone for Lupus and synthroid for hypothyroidism. But I still deal with uncommon fatigue every day and sleep over 10 hours every night. any thoughts??
The prednisone is giving your body cortisol, so I'm not sure if you'd still have low cortisol while on it. How long have you been on Synthroid? That kind of fatigue sounds like the typical debilitating fatigue from hypothyroidism. Thinking maybe you haven't been on Synthroid long enough to get the full benefit or, if you have been on it for a while, perhaps you need to be on a higher dose.
I happen to be someone who didn't get great results from Synthroid. I ended up switching to Nature-Throid a couple of weeks ago and I can already tell it's going to work better for me. Synthroid only gives you T4, but Nature-Throid (& Armour Thyroid) give you all of the thyroid hormones. (T4, T3, T2, T1 & calcitonin) Normally the body can convert T4 to T3 so Synthroid works well for many people. But those of us who don't convert well end up with higher levels of T4 and lower levels of T3, so feel almost as bad as we did before starting Synthroid.
I think the problem is most likely the fatigue from the hypo (IMHO). So I would talk to you doctor if you've been on it for a while about a dose increase or possibly switching to dessicated thyroid like Armour or Nature-Throid. Hope you get some improvement soon! Keep us posted! Good luck!
How much prednisone are you on? It could be that you have too much cortisol. Too little and too much both induce fatigue. Also if you are hypothyroid and just given a tiny bit of thyroid medication, that will not work. As well, if you taking too much cortisol, it will suppress your thyroid even more.
Can you specify your dosages on both medications?
So were you prescribed the prednisone for low cortisol? Or for the lupus?
Thank you so much for the tip on thyroid medication! I have been considering adding an Endocrinologist to my list of doctors, but worry a bit about the extra expense. I may mention your comments to my Primary Care doctor and see how he proceeds. If he continues not to dig further with his usual 5 minute visit, I may have to make that Endocrinologist appt. Thank you again for your assistance!!
You are on just enough pred to suppress your adrenals. So your adrenals are not there - just the pred - and your thyroid dose is pretty low IMHO but you probably have a conservative doc who is just giving you a tad.
Does he only test TSH and T4 (which is incomplete)? What are your test results?
I was told that when a person is both hypothyroid and suffering adrenal fatigue, it was important to concentrate on treating the adrenals. High cortisol depletes vitamin B5. I have been taking 1000 mg daily of this vitamin and it has helped enormously. More recently I have added CortisolManager (ashwagandha and magnolia officionalis) which regulates cortisol. That is the icing on the cake. Your answers are in alternative medicine. I have found that traditional endocrinologists are a bit clueless about treating your (and my) problem.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.